Nebraska, 2016

Tornado and Hail in Nebraska, August 11 to 12, 2016

August 11 to 12, 2016 · NWS GID · 8 events in 3 counties and zones

While general thunderstorm activity affected much of South Central Nebraska at some point between the late afternoon of Thursday the 11th and the early morning of Friday the 12th, the only severe-criteria wind/hail reports came from the far southeastern and western reaches of the 24-county area. There was also a lone report from a storm chaser of a weak, brief EF0 rope tornado in extreme…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

While general thunderstorm activity affected much of South Central Nebraska at some point between the late afternoon of Thursday the 11th and the early morning of Friday the 12th, the only severe-criteria wind/hail reports came from the far southeastern and western reaches of the 24-county area. There was also a lone report from a storm chaser of a weak, brief EF0 rope tornado in extreme southern Sherman County around sunset. Generally speaking, this event consisted of two distinct rounds of strong to severe storms over roughly an eight-hour period, with a decent break in between. During round 1, which focused during the early evening from 6-8 p.m. CDT, a quick-moving convective cluster charged east-northeast through mainly Nuckolls and Thayer counties, resulting in several reports of estimated 50-70 MPH wind gusts, highlighted by estimated 70 MPH gusts west of Deshler and 65 MPH near Belvidere. As this initial round was in the process of departing the local area into southeast Nebraska between 8-9 p.m. CDT, attention shifted off to the northwest as an isolated cell with occasional supercell characteristics drifted into southern Sherman County from the west. Although radar data suggested this storm was in the process of weakening, it nonetheless produced the aforementioned brief tornado southwest of Rockville before fading away. From 10 p.m. to 1 a.m. CDT, the vast majority of South Central Nebraska found itself storm-free as all active weather focused off to the east and also northwest. Eventually though, round 2 of strong to severe storms targeted primarily Dawson County between 1-2 a.m. CDT as a broken line of convection over western Nebraska briefly morphed into a small-scale bow echo. This activity yielded reports of quarter size hail in Gothenburg, estimated 60 MPH winds with tree limbs down in Cozad and a measured 56 MPH gust at the Lexington airport. However, this storm complex soon weakened below severe thresholds as it tracked deeper into the local area, and although isolated to scattered storms persisted across various parts of South Central Nebraska until around 5 a.m. CDT on the 29th there were no additional severe weather reports. Rainfall-wise, the vast majority of the area averaged well-under 1 inch, with some pockets of 1-2 concentrated mainly within Nuckolls/Thayer counties from round 1.

Given that this event consisted of different rounds of storms separated in both location and time, it should come as no surprise that the upper air and surface situation was somewhat complex. Starting with the mid-upper levels, forcing was respectable for mid-August as South Central Nebraska was positioned downstream from a broad, slow-moving trough edging from the Northern Rockies toward the Dakotas. Embedded within this mean trough were several smaller-scale shortwaves, each helping to drive the separate rounds of convection. At the surface, a very slow-moving/weak cold front gradually worked its way southeastward through South Central Nebraska during the evening/overnight. Digging a bit deeper, round 1 during the early evening was largely driven by weak convergence and considerable instability focused along a pre-frontal surface trough stretched from southwest KS into southeast NE. Despite fairly weak deep-layer wind shear only around 30 knots, these storms quickly became severe in an environment featuring at least 2000-3000 J/kg mixed-layer CAPE and surface dewpoints well into the low-mid 70s F. The second round of storms that arrived later in the night initially developed during the evening well to the west over the High Plains and was tied more closely to the primary mid level vort max approaching from WY and also the actual surface cold front. Even at this late hour, round 2 still had up to around 1000 J/kg mixed-layer CAPE to work with.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 11, 5:27 PM CST, 42 minutes earlier.

Area forecast discussion, Aug 11, 5:27 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
627 PM CDT THU AUG 11 2016

.SHORT TERM...(This evening through Friday)
Issued at 322 PM CDT Thu Aug 11 2016

A cold front extends from around Ord down to Lexington late this
afternoon. Expected this front to slowly push southeast through
the evening and overnight hours, providing a focus for shower and
thunderstorm development. Already see a few storms firing up
along this line, but expect the better and more organized activity
to form during the 5pm to 10 pm time frame.

With plenty of instability...on the order of several thousand
J/kg according to the latest mesoanalysis...and modest shear to
work with...there is definitely the chance for any thunderstorms
that do develop to rapidly intensify and become severe during the
late afternoon through early evening hours. While there has been
substantial mid level cloud cover across the northwestern quadrant
of the local area...holding down temps and preventing the CAP from
eroding more quickly...continue to think that forcing from the
frontal boundary will be sufficient to trigger a good amount of
thunderstorm coverage over the next 6 to 10 hours. Given the shear
and instability profile, hail to the size of golf balls along with
60 mph gusts/outflows will both be possible with the strongest
storms. In addition, due to the slow moving nature of this front,
heavy rainfall could also be of a lesser concern, mainly limited
by the fact the ground is so dry ahead of this front. While this
front is expected to be the main focus of activity this evening
and overnight...expect a second surge in activity as forcing from
an upper vort to the west could spark additional activity towards
morning.

As this front then tracks further southeast early Friday morning,
instability will wane and the severe threat will be gone, with the
chance for any additional showers and thunderstorms ending across
north central Kansas by noon. Thereafter, should see some partial
clearing late in the day, with afternoon temps return to near or
just below seasonal norms.

.LONG TERM...(Friday night through Thursday)
Issued at 322 PM CDT Thu Aug 11 2016

Northwesterly flow aloft will return to the local area behind the
aforementioned front ushering in a more seasonal airmass with near
normal temps expected through the entire extended period. Could
see a few thunderstorms develop with an upper level disturbance
late Saturday night/early Sunday morning, but overall, no
significant or widespread chances for thunderstorms exist through
early next week. The next best chance for thunderstorms will come
late in the period when another frontal boundary approaches the
local area towards the middle of next week, and opted to keep the
chances for thunderstorms given by blended model data for the time
being.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday evening)
Issued at 620 PM CDT Thu Aug 11 2016

VFR conditions should prevail through the period, but there will
be an outside chance for a TSRA and MVFR or lower conditions
through the overnight hours. While these conditions were not
included in the 00Z TAFs due to uncertainty, there will be
thunderstorms around all night, some of which could be on the
strong side with near severe wind gusts. Cigs will lift to above
10kft during the morning hours Friday as winds increase out of the
north behind the passing cold front.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Rossi
Hazardous weather outlook, Aug 11, 5:55 PM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
655 PM CDT THU AUG 11 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
130000-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
655 PM CDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORM CHANCES REMAIN IN THE FORECAST THROUGH TONIGHT...
WITH THE POTENTIAL FOR SOME OF THESE STORMS TO BE SEVERE. THE
PRIMARY HAZARDS ARE HAIL UP TO THE SIZE OF GOLF BALLS...DAMAGING
WIND GUSTS NEAR 60 MPH...ALONG WITH LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE FORECAST
AREA DURING THE MORNING HOURS FRIDAY...ESPECIALLY SOUTH OF
INTERSTATE 80 AND ACROSS NORTH CENTRAL KANSAS. SEVERE
THUNDERSTORMS ARE NOT EXPECTED. OTHER SMALL CHANCES FOR
THUNDERSTORMS EXIST SATURDAY NIGHT AND AGAIN WEDNESDAY NIGHT
ACROSS PORTIONS OF THE LOCAL FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION REMAINS POSSIBLE OVER THE NEXT COUPLE OF
HOURS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI

In the hours before

Local storm report, Aug 11, 4:52 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
552 PM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     MANKATO                 39.79N 98.21W
08/11/2016  E50.00 MPH       JEWELL             KS   PUBLIC

            ESTIMATED 40-50 MPH GUSTS AND HEAVY RAIN

&&

MANGELS
Local storm report, Aug 11, 4:57 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
557 PM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     GLEN ELDER              39.50N 98.31W
08/11/2016  M63 MPH          MITCHELL           KS   MESONET

            MESONET INDICATED A PEAK OF 63 MPH WITH A RECORDED GUST
            OF 60 AT 545 PM.

&&

SROSSI
Special weather statement, Aug 11, 5:17 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
617 PM CDT THU AUG 11 2016

KSZ007-120000-
JEWELL KS-
617 PM CDT THU AUG 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR JEWELL COUNTY UNTIL 700 PM CDT...

AT 617 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER MONTROSE...OR 22 MILES WEST OF BELLEVILLE...MOVING NORTHEAST AT
55 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MANKATO...JEWELL...BURR OAK...FORMOSO...IONIA...RANDALL...WEBBER...
LOVEWELL STATE PARK AND MONTROSE.

LAT...LON 3957 9797 3957 9839 3964 9851 3978 9850
      4000 9807 4000 9793 3958 9793
TIME...MOT...LOC 2317Z 232DEG 49KT 3981 9806

HEINLEIN
Special weather statement, Aug 11, 5:36 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
636 PM CDT THU AUG 11 2016

NEZ076-077-086-087-120015-
FILLMORE NE-CLAY NE-THAYER NE-NUCKOLLS NE-
636 PM CDT THU AUG 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NUCKOLLS...SOUTHEASTERN CLAY...
FILLMORE AND NORTHERN THAYER COUNTIES UNTIL 715 PM CDT...

AT 635 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NELSON...OR 32 MILES SOUTHEAST OF HASTINGS...MOVING NORTHEAST AT 45
MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GENEVA...SUPERIOR...HEBRON...DESHLER...FAIRMONT...EDGAR...NELSON...
SHICKLEY...DAVENPORT...BRUNING...HARDY...GRAFTON...RUSKIN...OHIOWA...
CARLETON...OAK...ONG...BELVIDERE...STRANG AND NORA.

LAT...LON 4000 9791 4000 9808 4018 9827 4021 9827
      4070 9765 4030 9737 4029 9737
TIME...MOT...LOC 2335Z 233DEG 38KT 4016 9812

HEINLEIN
Local storm report, Aug 11, 6:03 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
703 PM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND GST     OAK                     40.24N 97.90W
08/11/2016  E50 MPH          NUCKOLLS           NE   PUBLIC

&&

MANGELS
Local storm report, Aug 11, 6:05 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
705 PM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND GST     4 S EDGAR               40.31N 97.97W
08/11/2016  E50 MPH          NUCKOLLS           NE   TRAINED SPOTTER

            4 MILES SOUTH OF EDGAR ON HIGHWAY 4. HEAVY RAINFALL ALSO
            REPORTED. ESTIMATED AT 2 INCHES AN HOUR.

&&

SROSSI

The radar

The Grand Island radar (KUEX), 56 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Thayer

When
August 11, 6:09 PM CST
Where
Thayer County, 5.18 mi WNW of Deshler
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.180, -97.810

Wind gusts of 60 to 70 mph were estimated by a trained spotter. Tree limbs up to four inches in diameter snapped.

Thunderstorm Wind, Thayer

When
August 11, 6:10 PM CST
Where
Thayer County, 1 mi SSW of Davenport
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.307, -97.809

Wind gusts in excess of 60 mph occurred on Highway 4 near Davenport.

Thunderstorm Wind, Thayer

When
August 11, 6:24 PM CST
Where
Thayer County, 0.53 mi W of Belvidere
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.250, -97.560

Wind in excess of 60 mph occurred in Belvidere.

Thunderstorm Wind, Thayer

When
August 11, 6:27 PM CST
Where
Thayer County, 0.53 mi E of Bruning
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.340, -97.560

Wind gusts of 60 mph were estimated at Bruning.

Thunderstorm Wind, Thayer

When
August 11, 6:28 PM CST
Where
Thayer County, 2.52 mi WSW of Belvidere
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.230, -97.590

Estimated wind gusts of 60 to 65 mph occurred about four miles north of Hebron.

Tornado, Sherman

When
August 11, 7:52 PM CST to 7:53 PM CST
Where
Sherman County, 6.19 mi SW of Rockville
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
41.054, -98.930

A very narrow and short-lived rope tornado occurred. A tornado photo was posted on Twitter.

Hail, Dawson

When
August 12, 12:08 AM CST
Where
Dawson County, 0.52 mi W of Gothenburg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.930, -100.160

Thunderstorm wind gusts of 50 mph also occurred with the quarter size hail.

Thunderstorm Wind, Dawson

When
August 12, 12:25 AM CST
Where
Dawson County, 0.87 mi SSW of Cozad
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
COOP Observer
Coordinates
40.859, -99.978

There were six to eight inch diameter tree limbs blown down from estimated 60 mph thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyThe tornado archive for Nebraska, 2016Warnings in Nebraska, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656020, 655256, 656017, 656018, 656019, 656021, 656016, 656373.